Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Cheyenne, WY

July 3, 2017Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 3, 2017, 4:48 PM MDT for Cheyenne County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2017, 4:48 PM MDT (22:48 UTC)
Expired
Jul 3, 2017, 5:25 PM MDT
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 173 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:54 PM MDTHAIL 18 Ne Sidney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS55 KCYS 032248
SVRCYS
NEC033-032345-
/O.NEW.KCYS.SV.W.0057.170703T2248Z-170703T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
448 PM MDT MON JUL 3 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Cheyenne County in the Panhandle of Nebraska...

* Until 545 PM MDT

* At 448 PM MDT, a severe thunderstorm was located over Colton, or 8
  miles northeast of Sidney, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Sunol around 455 PM MDT. 
  Lodgepole around 510 PM MDT. 

This includes Interstate 80 in Nebraska between mile markers 62 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10263 4101 10292 4137 10290 4136 10261
TIME...MOT...LOC 2248Z 270DEG 20KT 4118 10282 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
334 
WWUS55 KCYS 032308
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
508 PM MDT MON JUL 3 2017

NEC033-032345-
/O.CON.KCYS.SV.W.0057.000000T0000Z-170703T2345Z/
Cheyenne NE-
508 PM MDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN CHEYENNE COUNTY...

At 507 PM MDT, severe thunderstorms were located along a line
extending from 12 miles north of Sunol to 7 miles southwest of
Lodgepole, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. At 454 pm MDT, quarter size, or 1 inch 
         diameter hail was reported at a location 8 miles northeast 
         of Sidney. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Lodgepole around 520 PM MDT. 

This includes Interstate 80 in Nebraska between mile markers 71 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10274 4137 10278 4136 10261 4100 10263
TIME...MOT...LOC 2307Z 270DEG 11KT 4133 10270 4105 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
392 
WWUS55 KCYS 032325
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
525 PM MDT MON JUL 3 2017

NEC033-032335-
/O.CAN.KCYS.SV.W.0057.000000T0000Z-170703T2345Z/
Cheyenne NE-
525 PM MDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4100 10274 4137 10278 4136 10261 4100 10263
TIME...MOT...LOC 2325Z 270DEG 20KT 4133 10256 4105 10257 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:07 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 3, 3:07 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Mon Jul 3 2017

.SHORT TERM...Tonight through Wednesday Night

The latest KCYS radar loop was indicative of scattered to numerous
showers and thunderstorms across southeast WY. A very dry boundary
layer remains in place across the CWA w/ inverted-V profiles, so a
threat for 40-50 MPH wind gusts will accompany this activity. Rain
amounts should be minimal from these high-based storms. We may see
a few showers linger into the early evening, but in general expect
to see things winding down as a mid-level disturbance continues to
track east into central NE. We could see another round of showers/
thunderstorms on Tuesday afternoon/evening, but rising heights and
resultant subsidence should keep activity quite isolated. The GFS/
NAM are both showing very limited QPF, so it may be tough to get a
storm or two going. The upper ridge axis moves overhead Wed, w/ H7
temperatures ranging from 16-17 deg C over the NE Panhandle, to 20
deg C over western Carbon county. It should be a very hot day over
much of the area with deep subsidence in place and resulting ample
sunshine. We continued to advertise forecast high temperatures 3-5
degrees warmer than consensus model guidance, putting a large part
of the CWA in the 90s, near 100 F in the Platte River Valley.

.LONG TERM...(Thursday through next Monday)
Issued at 250 PM MDT Mon Jul 3 2017

Medium to long range models continue to show a dominant upper
level high pressure building over Utah and Colorado through the
weekend. Model show this high slightly further west compared to
previous model runs with its position closer to the four corners
region by Sunday and next Monday. This will result in a slightly
more favorable environment for convection, especially across
southeast Wyoming due to upslope winds and weak northwest flow
aloft. With limited forcing, was not comfortable going over 30
percent for POP due to timing of shortwave energy. Any convection
that does develop will likely be slow moving with locally heavy
rainfall. Models do indicate a weak front just off the surface
sliding southward along the high plains for Friday and Saturday,
so kept the highest POP and chances for thunderstorms for these
days. By early next week, models show a strong ridge axis
extending into Wyoming on the northern portion of the the main
area of high pressure. Believe this feature will enhance midlevel
subsidence and lower precipitation chances across the area late
Sunday and Monday afternoon. Temperatures will remain well above
normal with highs generally in the middle 80's to middle 90's
across the area, including locations west of the Laramie Range.
Thursday and Monday look like the hottest days during this
forecast period with most places in the 90's, and a few areas
below 4500 feet even hitting the century mark in the afternoon.

&&

.AVIATION...(For the 18Z TAFS through Tuesday morning)

VFR conditions will prevail through tonight with intervals of
midlevel cloudiness. Widely scattered showers and thunderstorms east
of the Laramie Range will continue to develop and move southeast
across the high plains. These showers will spread eastward and
affect the western NE terminals through 00z before diminishing with
the loss of daytime heating. Light winds and clearing skies are
expected tonight.

&&

.FIRE WEATHER...
Issued at 147 PM MDT Mon Jul 3 2017

Near-critical fire weather conditions are ongoing across Carbon Co
this afternoon with occasional wind gusts over 30 MPH at RWL along
with RH values near 10 percent. So far, the sporadic nature of the
wind gusts has precluded the issuance of a Red Flag Warning but we
will continue to monitor. Otherwise, hot and dry weather is likely
to prevail through mid/late week. Light winds should prevent wide-
spread critical fire weather conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 3, 4:09 AM MDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
409 AM MDT Mon Jul 3 2017

WYZ101>119-041015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
409 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected once again this
afternoon. A few storms may become strong but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to widely scattered showers and thunderstorms are
possible especially Friday through Sunday. At this time widespread
severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed at this time.

NEZ002-003-019>021-054-055-095-096-041015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
409 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected once again this
afternoon. A few storms may become strong but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to widely scattered showers and thunderstorms are
possible especially Friday through Sunday. At this time widespread
severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed at this time.

In the hours before

Special weather statement, Jul 3, 4:14 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUL 3 2017

NEZ055-032300-
Cheyenne NE-
414 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Twin Buttes, or 11 miles southeast of Sidney, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne County.

LAT...LON 4104 10262 4100 10263 4101 10290 4104 10290
      4106 10261
TIME...MOT...LOC 2213Z 277DEG 13KT 4100 10282

Rubin
Special weather statement, Jul 3, 4:43 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
443 PM MDT MON JUL 3 2017

NEZ055-032330-
Cheyenne NE-
443 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm over
Colton, or 8 miles east of Sidney, moving east at 45 mph.

Another strong thunderstorm was just southeast of Sunol, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Sunol around 445 PM MDT.
  Lodgepole around 455 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 62 and
77.

LAT...LON 4100 10262 4101 10284 4115 10296 4122 10294
      4122 10261
TIME...MOT...LOC 2242Z 287DEG 40KT 4115 10282

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:18 PM MDTSpecial Weather StatementCYSBox Butte42 min
Jul 2, 6:36 PM MDTSpecial Weather StatementCYSDawes39 min
Jul 2, 7:15 PM MDTSpecial Weather StatementCYSBox Butte30 min
Jul 2, 7:36 PM MDTSpecial Weather StatementCYSMorrill39 min
Jul 3, 4:14 PM MDTSpecial Weather StatementCYSCheyenne46 min
Jul 3, 4:43 PM MDTSpecial Weather StatementCYSCheyenne47 min
Jul 3, 4:51 PM MDTSpecial Weather StatementCYSMorrill39 min
Jul 3, 4:52 PM MDTSpecial Weather StatementCYSCheyenne53 min
Jul 3, 5:24 PM MDTSevere Thunderstorm WarningCYSMorrill28 min
Jul 3, 5:47 PM MDTAreal Flood AdvisoryCYSMorrill3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.